Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 18, NWS Sioux Falls, SD

August 25, 2005Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Aug 25, 2005, 5:32 PM CDT for Gregory County, South Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 5:32 PM CDT (22:32 UTC)
Expired
Aug 25, 2005, 6:15 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 188 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:34 PM CDTHAIL 1.2514 E Dixon, SD
Aug 25, 6:22 PM CDTHAIL 19 Ne Burke, SDHAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 252232
TORFSD
SDC053-252315-
/O.NEW.KFSD.TO.W.0018.050825T2232Z-050825T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES NORTH
  OF HERRICK...OR ABOUT 31 MILES EAST OF WINNER...MOVING SOUTHEAST AT
  10 MPH.

* THE TORNADO WILL BE NEAR...
  LUCAS AROUND 540 PM CDT
  HERRICK AROUND 615 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4344 9917 4336 9940 4307 9921 4316 9890

$$

08
1 follow-up statement
000 
WWUS53 KFSD 252237
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT THU AUG 25 2005

SDC053-252315-
/O.CON.KFSD.TO.W.0018.000000T0000Z-050825T2315Z/
GREGORY SD-
536 PM CDT THU AUG 25 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM CDT FOR GREGORY COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 15 MILES NORTH OF
HERRICK...OR ABOUT 32 MILES EAST OF WINNER...MOVING SOUTH AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  HERRICK AROUND 615 PM CDT

AT 534 PM CDT...HALF DOLLAR SIZED HAIL WAS REPORTED 14 MILES EAST OF 
DIXON. THE STORM CONTINUES TO SUGGEST VERY STRONG ROTATION OVER 
NORTHEAST GREGORY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4344 9917 4336 9940 4307 9921 4316 9890

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 25, 3:15 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 3:15 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT THU AUG 25 2005

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS SFC TROF/DRY LINE EXTENDING FM SERN ND TO
N CENTRAL NEB...WITH CALM WINDS AT K9V9 SUGGESTING THE TROF IS NEAR
THERE. STRATUS HAS CLEARED OUT SOMEWHAT IN OUR FAR W ADDING TO SOME
INSTABILITY. OTHER THAN OUR WRN QUARTER...SVR WX CHCS IN THE CWFA
THIS EVENING OR TONIGHT WL BE PROBLEMATIC. CURRENT MID LVL WINDS ON
THE NLG PROFILER ARE ANEMIC AT BEST...WITH SLIGHTLY BETTER 15 TO
30KTS UPSTREAM AT MRR. HOWEVER NAM DOES KEEP THE WINDS AROUND 3 AND
4 KM QUITE LOW TONIGHT. LAPSE RATES HAVE ALSO BEEN HINDERED OF
COURSE BY THE STRATUS. BUT OTHERWISE...RAIN CHCS ARE STILL PRETTY
GOOD TONIGHT AHEAD OF MID LVL SHORTWV WHICH IS FCST TO BE IN CENTRAL
SD BY 12Z FRI...ON THE SOUTH END OF THE LARGE UPPER BOWLING BALL IN
S CENTRAL CANADA. BOTH NAM/GFS CONT TO SLOW DOWN THE SFC WIND SHIFT
PASSAGE...AND OPTED TO GO WITH THE SLOWER NAM DUE TO THIS TREND.
ATTM...FEEL THE BEST CHCS FOR LIKELY TS TONIGHT WL BE AFTER EVENING
IN OUR SW CWFA...THEN MOVG EWD ACROSS OUR S CENTRAL TO SE LATE
TONIGHT. CONVECTION HAS ALREADY BROKE OUT UPSTREAM IN SERN WY...AND
THE AFOREMENTIONED AREA OF OUR CWFA IS NICELY PLACED IN THE RR QUAD
OF JET STREAK TO OUR N. LOWS IN OUR WEST TONIGHT ARE TRICKY...IN
THAT IT DEPENDS ON HOW FAST THE DRY AIR IN CENTRAL SD OOZES IN. DID
RAISE LOWS JUST A SMIDGE IN OUR W AS MANY TIMES THE DRY LINE WL HIT
A BRICK WALL NEAR OUR WRN CWA EDGE UNLESS GIVEN SUITABLE STRONG
WINDS. ALSO LEFT THE MENTION OF FOG OUT OF OUR ERN HALF TONIGHT...AS
HOPEFULLY ON GOING STRATUS WL NOT ALLOW ANY RADIATIONAL COOLING TO
TAKE HOLD AND GET ANY FOG OUT OF CONTROL. EVENING SHIFT WL WATCH
THIS.

ON FRIDAY...FIRST WEAK SHORTWV IN CENTRAL SD GENERALLY DISSIPATES...
REPLACED BY A SECOND ONE WHICH WL MOVE EWD FRIDAY AFTN AND EVE
ACROSS THIS FA. TS/SHRA CHCS SHOULD CONT ACROSS OUR E HALF AND SOUTH
IN THE MRNG AS LOW TO MID LVL -DIV Q IS QUITE STRONG IN THESE AREAS.
BY AFTN...ANY REMAINING CLOUD COVER SHOULD BEGIN TO CLEAR OUT WITH
BONE DRY AIR ALOFT. AFTER A SLOW START TO THE TEMPS...MAX READINGS
COULD MIX QUITE WELL GIVEN H85 TEMPS AND WENT CLOSER TO THE WARMEST
GUIDANCES. GIVEN WINDS ALOFT HOWEVER...SHOULD NOT BE BREEZY.

FOR THE WEEKEND AND EARLY NEXT WEEK...NOT A LOT GOING ON WITH DRY
AIR IN PLACE AS THE CANADIAN UPPER LOW EXITS THRU SE CANADA. SHOULD
HAVE RELATIVELY COOL NIGHTS AND WARM DAYS.

IN THE EXTENDED MON NITE THRU THURSDAY...MAIN FEATURE TO WATCH IS
THE FIRST EJECTION OF A SHORTWV AHEAD OF LARGE UPPER TROF ON THE W
COAST. THE ECMWF AND 12Z GFS ARE SIMILAR IN SOLNS IN WASHING THIS
WAVE OUT AS IT MOVES FM THE WSW INTO THE PLAINS TUE NIGHT AND
WED...HANGING THE LARGE TROF BACK IN THE INTERMOUNTAIN WEST. THE 06Z
GFS BASICALLY ELIMINATES THIS SHORTWV ALSO...AND DOES NOT HANDLE THE
SECOND WEST COAST TROF PROGESSION WELL AT ALL. THE 00Z GFS LOOKS TO
PUT TOO MUCH ENERGY IN THE INITIAL MID WEEK SHORWV...WRAPPING IT UP
QUITE A BIT OVR ERN ND BY 12Z WED...AND THUS SLOWING IT DOWN.
PREFERRED THE 06Z DGEX AND CANADIAN IN HOW IT HANDLES THIS FIRST
SHORTWV...IN THAT THEY MAINTAIN IT AS IT LIFTS OUT FM THE RCKYS...
BUT KEEP THE WAVE OPEN AND FAIRLY WEAK. ALL OF THIS MADE LITTLE
DIFFERENCE IN THE SFC PATTERN...AS WELL AS THE PCPN CHCS WHICH ARE
NIL. NOW THE SECOND PARENT TROF THEN MOVES INTO THIS AREA LATE WED
NIGHT AND THU...WHICH THEN APPEARS TO DRAG A CDFNT THRU. FOR TEMPS...
GUIDANCE TEMPS SEEM TOO COOL GIVEN THE DGEX/GFS H85 TEMPS...
THEREFORE USUALLY WENT A FAIR AMOUNT WARMER THAN GUIDANCE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 MJF
Hazardous weather outlook, Aug 25, 11:50 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT THU AUG 25 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1150 AM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO THREATEN THE AREA WEST OF A DE SMET
TO MITCHELL TO LAKE ANDES LINE DURING THE MID AND LATE AFTERNOON.
THE THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST
SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND
FAR NORTHWEST IOWA THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP
DURING THE AFTERNOON AND EARLY EVENING COULD PRODUCE HAIL TO HALF
DOLLAR SIZE AND WIND GUSTS TO 65 MPH. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE OVER SOUTHEAST SOUTH DAKOTA.

THUNDERSTORMS WILL INCREASE IN COVERAGE OVERNIGHT...AS THEY
SPREAD OVER THE REST OF NORTHWEST IOWA. HOWEVER...THE THREAT OF
SEVERE WEATHER WILL DECREASE ACROSS THE AREA AS THE NIGHT GOES
ON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF A DE SMET
TO LAKE ANDES LINE...AND AFTER 6 PM FURTHER EAST.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:10 PM CDTSevere Thunderstorm WarningFSDJerauld16 min
Aug 25, 4:35 PM CDTSevere Thunderstorm WarningFSDBeadle33 min
Aug 25, 4:37 PM CDTSevere Thunderstorm WarningFSDBrule19 min
Aug 25, 4:38 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory47 min
Aug 25, 5:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min
Aug 25, 5:41 PM CDTSevere Thunderstorm WarningFSDAurora34 min
Aug 25, 6:14 PM CDTTornado WarningFSDGregory49 min
Aug 25, 6:58 PM CDTSevere Thunderstorm WarningFSDGregory48 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.